Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 27, NWS Pendleton, OR

October 13, 2014Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Oct 13, 2014, 12:18 PM PDT for Union County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2014, 12:18 PM PDT (19:18 UTC)
Expired
Oct 13, 2014, 6:00 PM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WWUS76 KPDT 131918
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1218 PM PDT MON OCT 13 2014

...VERY WINDY TODAY IN LADD AND PYLES CANYONS AT THE FAR 
SOUTHERN END OF THE GRANDE RONDE VALLEY...

.TIGHT PRESSURE GRADIENTS ACROSS BAKER COUNTY AND UNION COUNTY
WILL PRODUCE VERY WINDY CONDITIONS IN LADD AND PYLES CANYONS
THROUGH THIS AFTERNOON. LOCALLY WINDY CONDITIONS ASSOCIATED WITH 
A SOUTH WIND OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
THROUGH THIS AFTERNOON IN THE SOUTHERN PORTION OF THE GRANDE RONDE
VALLEY IN THOSE AREAS IMMEDIATELY NORTH OF LADD AND PYLES CANYONS.

ORZ049-140100-
/O.NEW.KPDT.WI.Y.0027.141013T1918Z-141014T0100Z/
GRANDE RONDE VALLEY-
1218 PM PDT MON OCT 13 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR LADD
AND PYLES CANYONS...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT UNTIL
6 PM PDT THIS EVENING. 

* TIMING:  GUSTY WINDS WILL CONTINUE THROUGH THIS AFTERNOON.

* WINDS:  SOUTH WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* IMPACTS:  TRAVELERS ON INTERSTATE 84 THROUGH LADD CANYON AND ON
  HIGHWAY 237 THROUGH PYLES CANYON BETWEEN UNION AND NORTH POWDER
  SHOULD EXPECT SUDDEN WIND GUSTS. WATCH FOR OTHER DRIVERS WHO MAY
  BE CAUGHT BY SURPRISE AND SWERVE INTO ANOTHER LANE. HIGH PROFILE
  VEHICLES WILL BE SUSCEPTIBLE TO CROSS WINDS IN THESE CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

POLAN
1 follow-up statement
484 
WWUS76 KPDT 140053
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
553 PM PDT MON OCT 13 2014



ORZ049-140200-
/O.EXP.KPDT.WI.Y.0027.000000T0000Z-141014T0100Z/
GRANDE RONDE VALLEY-
553 PM PDT MON OCT 13 2014

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING FOR LADD
AND PYLES CANYONS...

THE WIND ADVISORY FOR LADD AND PYLES CANYONS WILL EXPIRE AT 6 PM
PDT THIS EVENING. 

BREEZY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 40 MPH WILL
CONTINUE IN THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY
OVERNIGHT.




$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Oct 13, 10:28 AM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 13, 10:28 AM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1028 AM PDT MON OCT 13 2014

.SHORT TERM...SHORT TERM UPDATE TO TODAY'S FORECAST...I INCREASED
CLOUD COVER A TAD FOR TODAY AND BUMPED UP HIGH TEMPS BY A DEGREE OR
TWO ALONG THE BLUE MOUNTAIN FOOTHILLS AND THE LOWER COLUMBIA BASIN.

WATER VAPOR SATELLITE IMAGERY LOOP SHOWS A LONGWAVE TROUGH/RIDGE
COUPLET EXTENDING ACROSS THE NORTHEAST PACIFIC AND WESTERN NORTH
AMERICA WITH A MID/UPPER LEVEL TROUGH ANCHORED IN THE GULF OF ALASKA
AND A DOWNSTREAM MID/UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE
WESTERN STATES AND WESTERN CANADIAN PROVINCES. THE RIDGE IS A
"DIRTY" ONE WITH THIN HIGH CLOUDS MOVING THROUGH THE RIDGE ACROSS
THE INTERIOR PACIFIC NORTHWEST. THE THIN HIGH CLOUDS WILL ALLOW
CONSIDERABLE SURFACE HEATING TODAY. AS SUCH TODAY WILL BE THE
WARMEST DAY THIS WEEK WITH HIGH TEMPERATURES IN THE MID 70S TO LOWER
80S. THEN DECEASING 500MB HEIGHTS OCCUR ON TUESDAY DUE TO COOLING
ALOFT TOMORROW AS THE UPSTREAM TROUGH PUSHES A COLD FRONT TO THE
COAST THIS AFTERNOON WITH THE FRONT HANGING UP ALONG THE CASCADES
TONIGHT. EXPECT SOME SLOP OVER RAIN ALONG THE WASHINGTON CASCADES
EAST SLOPES TONIGHT. OTHERWISE, DRY CONDITIONS WILL PERSIST THROUGH
TONIGHT. A SECONDARY COLD FRONT SWEEPS INLAND TO THE CASCADES CRESTS
BY TUESDAY AFTERNOON RESULTING IN LOWERING HIGH CLOUDS IN THE
FORECAST AREA TUESDAY AFTERNOON WITH A CHANCE OF RAIN SPREADING
ACROSS CENTRAL AND NORTH CENTRAL OREGON AS WELL AS CENTRAL AND SOUTH
CENTRAL WASHINGTON INTO BENTON COUNTY BY TUESDAY AFTERNOON AND A DRY
FORECAST FOR REMAINDER OF FORECAST THROUGH TUESDAY AFTERNOON.  POLAN

.AVIATION...18Z TAFS...A WARM FRONT IN ASSOCIATION WITH AN INCOMING
WEATHER SYSTEM HAS PASSED OVER THE AREA...CAUSING CIRRUS CIG AOA 20K
FT AGL AND INCREASED SOUTHERLY WINDS BTWN 10 TO 20 KTS THRU 14/06Z.
A WEAKENING COLD FRONT WILL BRING A BAND OF LOW TO MID LEVEL CLOUDS
BTWN 5K TO 15K FT AGL MOVE OVER WESTERN TAF SITES AFT 14/06Z AND BE
OVER EASTERN TAF SITES AFT 14/14Z.  MAIN MOISTURE BAND WILL MOVE IN
AFT 14/14Z WITH EITHER VICINITY OR PREVAILING RAIN SHOWERS EXPECTED
AT WESTERN TAF SITES.  WINDS AOB 12 KTS WILL OCCUR AFT 14/06Z.  BIEDA

&&

.PREVIOUS DISCUSSION... /ISSUED 405 AM PDT MON OCT 13 2014/

SHORT TERM...TODAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE WILL
DRIFT SLOWLY EAST ACROSS EASTERN WASHINGTON AND OREGON TODAY.
SUBSIDENCE FROM THE RIDGE AND SOUTHERLY FLOW BEHIND IT WILL KEEP THE
REGION DRY AND VERY WARM TODAY. VARIABLE HIGH CLOUDINESS WILL SPILL
OVER THE RIDGE TODAY WITH INCREASING CLOUDS BEHIND THE RIDGE. BREEZY
TO WINDY SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON OVER OREGON.
FUNNELING WILL INCREASE THE SOUTH WINDS IN THE GRANDE RONDE
VALLEY...PARTICULARLY NEAR LADD AND PYLES CANYONS. AT THIS TIME
PRESSURE AND TEMPERATE GRADIENTS APPEAR MARGINAL FOR ADVISORY
CONDITIONS.

AN UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC WILL DEEPEN TODAY AND
GRADUALLY SHIFT EAST TONIGHT THROUGH WEDNESDAY. A COLD FRONT
WILL MOVE AHEAD OF THE TROUGH REACHING THE CASCADES TONIGHT AND
PASSING INTO EASTERN WASHINGTON AND OREGON TUESDAY AFTERNOON. TREND
IN GUIDANCE HAS BEEN TO SLOW DOWN THE ARRIVAL OF THE FRONT EAST OF
THE CASCADES DUE TO THE STRENGTH OF THE UPPER RIDGE. THE FRONT WILL
WEAKEN AND STALL ALONG THE BLUE MOUNTAINS TUESDAY NIGHT. INCREASING
CLOUDS WILL CAUSE HIGHS TO BE LOWER ON TUESDAY. WEDNESDAY THE TROUGH
WILL MOVE INLAND WITH A STRONGER FRONT AND MORE WIDESPREAD RAIN
SHOWERS. STRONGER WINDS ALOFT WILL MIX TO THE SURFACE BEHIND THE
FRONT.  COONFIELD

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...WEDNESDAY NIGHT A
TROUGH WILL BE EXITING TO THE EAST. THERE WILL BE A SLIGHT CHANCE OF
LINGERING RAIN SHOWERS MAINLY IN THE MOUNTAINS WITH THE LOWER
ELEVATIONS GENERALLY DRY. WINDY CONDITIONS WILL CONTINUE IN THE
EVENING BEFORE DECREASING OVERNIGHT. ON THURSDAY ANOTHER TROUGH WILL
APPROACH OUT IN THE EASTERN PACIFIC. THE SOUTHWEST FLOW AROUND THE
TROUGH WILL HELP BUILD A RIDGE OVER OUR AREA THURSDAY AND THURSDAY
NIGHT. THIS WILL GIVE US A PERIOD OF DRY WEATHER ASIDE FROM A SLIGHT
CHANCE OF SHOWERS ALONG THE CASCADE CREST. BY FRIDAY THE TROUGH WILL
BE MOVING ASHORE AND PUSH THE RIDGE EAST TO THE ROCKIES. MODELS HAVE
SOME TIMING DIFFERENCES BUT IT APPEARS THAT A FRONT IN ADVANCE OF
THE TROUGH WILL MOVE ACROSS THE CASCADES IN THE AFTERNOON AND
EVENING SPREADING A CHANCE OF RAIN ACROSS THE AREA. AS IT CROSSES
THE AREA, THE FRONT WILL WEAKEN AND THE RAIN WILL TAPER OFF TO
SHOWERS DURING THE DAY ON SATURDAY. RAINFALL AMOUNTS LOOK TO BE A
QUARTER TO HALF INCH IN THE MOUNTAINS AND UP TO A TENTH OF AN INCH
IN THE LOWER ELEVATIONS. ANOTHER FRONT AND TROUGH WILL APPROACH OUT
OF THE EASTERN PACIFIC ON SATURDAY NIGHT AND SUNDAY AND THIS WILL
DEVELOP ANOTHER RIDGE OVER THE AREA. THE RIDGE WILL BE A LITTLE MORE
PERSISTENT THAN THE ONE ON THURSDAY AND IT WILL KEEP THE AREA DRY
SATURDAY NIGHT THROUGH SUNDAY NIGHT. ON MONDAY THE TROUGH WILL MOVE
ASHORE AND PUSH THE RIDGE EASTWARD. A CHANCE OF RAIN WILL DEVELOP
ALONG THE EAST SLOPES OF THE CASCADES MONDAY AFTERNOON. TEMPERATURES
WILL BE IN THE MID 60S TO LOWER 70S WITH MID 50S TO MID 60S THURSDAY
AND FRIDAY. SATURDAY THROUGH MONDAY WILL SEE WARMING TO THE LOWER TO
MID 70S WITH 60S AND LOWER 70S IN THE MOUNTAINS. LOWS WEDNESDAY AND
THURSDAY NIGHTS WILL BE IN THE 40S WITH UPPER 20S AND 30S IN THE
MOUNTAINS. FRIDAY AND SATURDAY NIGHTS WILL BE IN THE MID 40S TO
LOWER 50S WITH MID 30S TO MID 40S IN THE MOUNTAINS THEN WILL WARM TO
THE UPPER 40S TO MID 50S WITH UPPER 30S TO MID 40S SUNDAY NIGHT.
PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  80  48  71  48 /   0   0  20  40
ALW  81  51  72  51 /   0   0  20  50
PSC  78  49  70  49 /   0   0  20  30
YKM  73  46  64  44 /   0  20  30  40
HRI  80  43  70  45 /   0   0  20  30
ELN  74  48  65  44 /   0  30  40  50
RDM  80  40  68  37 /   0   0  30  50
LGD  73  47  71  46 /   0   0  10  30
GCD  77  43  71  43 /   0   0  10  30
DLS  78  49  65  47 /   0  30  50  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/76/83

Nearby

Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.